Missouri, 2011

Damaging Winds in Missouri, September 3, 2011

September 3, 2011 · NWS LSX · 5 events in 1 county or zone

A strong cold front moved through the region. Numerous showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region. Numerous showers and thunderstorms developed along and ahead of the front. There were several reports of wind damage, mainly in the St. Louis metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 3, 1:57 PM CST, 43 minutes earlier.

Area forecast discussion, Sep 3, 1:57 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT SAT SEP 3 2011

.DISCUSSION...
/257 PM CDT SAT SEP 3 2011/

MAIN FOCUS AT THIS TIME IS HOW THE COLD FRONT EXTENDING FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS WILL BRING AN END TO THE
HEAT AND BRING SOME RAIN TO THE AREA TONIGHT INTO SUNDAY.

TEMPERATURES THIS AFTERNOON HAVE REACHED THE MIDDLE TO UPPER 90S
AGAIN ACROSS THE CWA...WITH HEAT INDICES REACHING 100+ FOR THE
FOURTH DAY IN THE ST. LOUIS METRO AREA. HEAT INDEX VALUES SHOULD
FALL BELOW 100F BY 7 PM...SO WILL LET CURRENT ADVISORY EXPIRE ON
SCHEDULE.

SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WEST CENTRAL
ILLINOIS IN ZONE OF WEAK MOISTURE CONVERGENCE WHERE MLCAPES ARE
2000+ J/KG. MORE ISOLATED STORMS ARE DEVELOPING IN THE EASTERN
OZARKS. THESE STORM HAVE NOT BEEN SEVERE BECAUSE OF THE LACK OF
DEEP SHEAR...BUT THERE IS A LINE OF STORMS THAT CONTINUES TO
DEVELOP ALONG THE FIRST OF TWO COLD FRONTS FROM WEST CENTRAL MO
INTO SOUTHEASTERN IA. THESE STORMS WILL LIKELY PUSH NORTH INTO THE
NORTHERN PARTS OF THE CWA LATE THIS AFTERNOON AND EVENING AS A
WEAK SHORTWAVE TROUGH NOW SEEN ON WATER VAPOR ENTERING NORTHWEST
MO PROVIDES SOME ASCENT OVER THE MOISTURE CONVERGENCE ALONG THE
FRONT. CONTINUED LIKELY POPS THIS EVENING IN THE NORTHERN CWA
WHERE THE FORCING WILL BE MAXIMIZED. A FEW STORMS COULD ALSO
BECOME SEVERE IN THIS SAME LOCATION WHERE THERE WILL BE SOME SMALL
INCREASE IN THE DEEP LAYER SHEAR. EVENTUALLY THIS FIRST SHORTWAVE
WILL MOVE OFF TO THE EAST OF THE AREA DECREASING THE AREAL
COVERAGE OF SHOWERS/STORMS LATER THIS EVENING AND OVERNIGHT AS THE
FRONT CONTINUES TO PUSH SOUTHWARD. A SECOND...STRONGER TROUGH
WILL DIG DOWN BEHIND THE FRONT ON SUNDAY WHICH MAY BRING SOME
SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHEAST MO INTO SOUTHERN IL
THROUGH SUNDAY AFTERNOON.

THEREAFTER DRY WEATHER SHOULD BE FAVORED THROUGH MIDWEEK AS SUBSIDENCE
SETS IN BEHIND A DEEPENING EASTERN CONUS TROUGH. MUCH COOLER AND
DRIER AIR OVER THE UPPER MIDWEST WILL MOVE INTO THE REGION BEHIND
THE COLD FRONT TONIGHT. FOLLOWED A BLEND OF THE RELATIVELY
AGREEABLE GUIDANCE TEMPERATURES WHICH HAS BELOW NORMAL TEMPERATURES
THROUGH AT LEAST MIDWEEK.

HAVE LEFT LATE WEEK AND EARLY NEXT WEEKEND DRY FOR NOW AS THERE IS
SOME DISAGREEMENT WITH WHERE THE REMNANTS OF TROPICAL STORM LEE
WILL END UP. THE UPPER FLOW WILL BECOME WEAK OVER THE EASTERN AND
CENTRAL CONUS AS THE DEEP WESTERLIES RETREAT INTO CANADA. HURRICANE
KATIA COULD ALSO CHANGE THE PATH OF THE REMNANT LOW AS IT WILL BE
SOMEWHERE OFF THE EAST COAST PER THE LATEST NHC GUIDANCE. WHILE IT
IS CERTAINLY POSSIBLE PER THE ECMWF AND SOME OF THE GFS ENSEMBLE
MEMBERS THAT LEE'S REMNANTS MAY BRING SOME RAIN AS FAR WEST AS THE
MIDDLE MISSISSIPPI VALLEY...THESE FORECASTS ARE OFTEN VERY DIFFICULT
AT THIS RANGE AND WOULD PREFER TO HOLD OFF ON INTRODUCING ANY
CHANCE OF RAIN UNTIL THERE IS MORE CERTAINTY.

BRITT

&&

.AVIATION...
/1251 PM CDT SAT SEP 3 2011/

INITIALLY VFR CONDITIONS WILL DETERIORATE LATER THIS AFTERNOON AND
TONIGHT AS AN APPROACHING COLD FRONT BRINGS SCATTERED SHOWERS AND
THUNDERSTORMS INTO MO/IL. MVFR TO IFR CONDITIONS ARE POSSIBLE IF
INDIVIDUAL STORMS WITH HEAVY RAINFALL MOVE OVER THE TAF SITES.
MVFR CIGS SHOULD PERSIST FOR A FEW HOURS AFTER FROPA BEFORE RISING
TO VFR TOMORROW MORNING. SWLY WINDS WILL TURN NNWLY AFTER FROPA
AND INCREASE TO AOA 10KTS DURING THE DAY AS THE PRESSURE GRADIENT
TIGHTENS.

SPECIFICS FOR KSTL...ALTHOUGH AN ISOLATED THUNDERSTORM IS POSSIBLE
THIS AFTN...VFR CONDITIONS SHOULD PREVAIL UNTIL LATER TONIGHT WHEN
SCATTERED SHOWERS AND THUNDERSTORMS APPROACH KSTL AHEAD OF A COLD
FRONT. MVFR TO IFR CONDITIONS ARE POSSIBLE IF INDIVIDUAL STORMS
WITH HEAVY RAINFALL MOVE OVER THE TERMINAL. MVFR CIGS SHOULD
PERSIST FOR A FEW HOURS BEFORE RISING TO VFR TOMORROW MORNING.
SWLY WINDS TURN NNWLY AFTER FROPA AND INCREASE TO AOA 10KTS AS
THE PRESSURE GRADIENT TIGHTENS.

KANOFSKY

&&

.CLIMATE...
RECORD HIGH TEMPERATURES IN SELECTED LOCATIONS

                ST LOUIS (KSTL)  COLUMBIA (KCOU)  QUINCY (KUIN)
SATURDAY   9/3     99 / 1925       103 / 1939      103 / 1913

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON MO-ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MADISON IL-MONROE
     IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Sep 3, 3:20 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CDT SAT SEP 3 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT AND SOMEWHAT HUMID CONDITIONS WILL RESULT IN HEAT INDEX
VALUES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON AND EARLY THIS
EVENING FOR PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS. THE HIGHEST VALUES WILL BE FOUND AROUND THE
SAINT LOUIS METRO AREA...WHERE THERE IS A HEAT ADVISORY IN EFFECT
UNTIL 7 PM. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR MORE
INFORMATION.

THERE IS A CHANCE FOR THUNDERSTORMS FOR AREAS MAINLY NORTH AND
WEST OF THE SAINT LOUIS METRO AREA TODAY...WITH THIS EXPANDING TO
AREAWIDE FOR TONIGHT...BUT THE BEST CHANCES WILL REMAIN TO THE
NORTH AND WEST OF SAINT LOUIS. SOME OF THE STORMS LATER THIS
AFTERNOON AND TONIGHT COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY...MAINLY
DURING THE MORNING HOURS. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

The radar

The St Louis radar (KLSX), 39 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
September 3, 2:40 PM CST to 2:45 PM CST
Where
St. Louis County, 0.18 mi NNE of Alpha to 0.6 mi WSW of Lemay
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.522, -90.299

Thunderstorm winds caused a swath of tree, tree limb and power line damage about two to three blocks wide, extending from Doran Drive and Reavis Barracks Road to the Park Lawn Cemetery. There was a second swath of wind damage just southeast of the first one, extending from near Wycliffe Court and Rosegarden Road to Teleford Drive and Barnsley Drive. Several large trees were blown down along each path. Also, several homes in the area sustained minor shingle damage.

Thunderstorm Wind, St. Louis

When
September 3, 3:00 PM CST
Where
St. Louis County, 0.74 mi NNE of Oakland
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.589, -90.412

Thunderstorm winds blew down a large tree across West Essex Avenue near Evans Avenue in Kirkwood. It pulled down several power lines when it fell.

Thunderstorm Wind, St. Louis

When
September 3, 3:30 PM CST to 3:35 PM CST
Where
St. Louis County, 0.38 mi ESE of University City to 1.38 mi ENE of Clayton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.667, -90.324

Thunderstorm winds blew down numerous large trees onto Midland Boulevard, with some of them blocking the road. Also, the winds blew gravel off of a roof on Delmar Boulevard damaging several vehicles in a parking lot. A couple of cars had several windows broken on them due to the gravel.

Thunderstorm Wind, St. Louis

When
September 3, 4:51 PM CST
Where
St. Louis County, (Stl)lambert Fld St
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -90.370

Thunderstorm Wind, St. Louis

When
September 3, 5:30 PM CST
Where
St. Louis County, 0.31 mi E of Brentwood to 0.6 mi NNW of Shrewsbury
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.619, -90.364

Thunderstorm winds blew down several power lines and numerous large tree limbs in Brentwood, Rock Hill and Maplewood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345059, 345061, 345063, 345064, 345065.